Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 102, NWS Melbourne, FL

August 20, 2009Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 20, 2009, 8:43 PM EDT for Orange County, Seminole County, Florida. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 8:43 PM EDT (00:43 UTC)
Expired
Aug 20, 2009, 8:58 PM EDT
In force
15 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 210043
SVRMLB
FLC095-117-210115-
/O.NEW.KMLB.SV.W.0102.090821T0043Z-090821T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
843 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL ORANGE COUNTY IN FLORIDA
  WEST CENTRAL SEMINOLE COUNTY IN FLORIDA

* UNTIL 915 PM EDT.

* AT 840 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL.  THIS STORM WAS LOCATED NEAR WEKIVA SPRINGS...AND MOVING 
NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...LONGWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2878 8135 2868 8133 2867 8150 2877 8150
TIME...MOT...LOC 0042Z 247DEG 4KT 2873 8141

$$

JP
1 follow-up statement
000 
WWUS52 KMLB 210058
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
858 PM EDT THU AUG 20 2009

FLC095-117-210108-
/O.CAN.KMLB.SV.W.0102.000000T0000Z-090821T0115Z/
ORANGE-SEMINOLE-
858 PM EDT THU AUG 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SEMINOLE AND
EXTREME NORTH CENTRAL ORANGE COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATES THE STORM THAT PROMPTED THE 
WARNING HAD WEAKENED AND IS NO LONGER CAPABLE OF PRODUCING LARGE 
HAIL. AS A RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY 
RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2878 8135 2868 8133 2867 8150 2877 8150
TIME...MOT...LOC 0058Z 247DEG 4KT 2874 8139

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:10 PM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 20, 2:10 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT THU AUG 20 2009

.DISCUSSION...

...SWELLS FROM POWERFUL HURRICANE BILL WILL MAKE FOR HAZARDOUS BEACH
CONDITIONS AND BOATING NEAR INLETS THIS WEEKEND...

CURRENT-TONIGHT...HIGH PRESSURE RIDGE SETTLES INTO THE CENTRAL PENIN
THRU TONIGHT. THE SEA BREEZE IS SLOWLY PUSHING INLAND THIS AFTERNOON
...DEVELOPING AND MOVING INLAND A LITTLE QUICKER ACROSS THE TREASURE
COAST WHERE WIDELY SCATTERED SHOWERS & ISOLATED STORMS HAVE FORMED.
THIS TREND WILL SPREAD NORTHWARD AND INTO THE INTERIOR THROUGH THE
REMAINDER OF THE AFTERNOON & EARLY EVENING. MOVEMENT OF CELLS SHOULD
NOT BE MORE THAN 10 MPH AND DIRECTION MAINLY OUT OF THE SOUTH. AS WE
GET LATE IN THE DAY/EARLY EVENING MODELS PROG A COLLISION BETWEEN
BOTH THE EAST/WEST COAST SEA BREEZES AND ALONG WITH ADDITIONAL
MESOSCALE BOUNDARIES FLOATING AROUND THE FOCUS FOR SCATTERED STORMS
WILL SHIFT TO ACROSS OSCEOLA/SEMINOLE/ORANGE/LAKE/VOLUSIA COUNTIES.
A FEW STORMS WILL MOVE BACK TOWARD THE COAST AND POSSIBLY AFFECTING
INTRACOASTAL AND NEAR SHORE WATERS MAINLY NORTH OF THE CAPE.

FRI...NORTHEAST TO SOUTHWEST ORIENTED WEAK RIDGE AXIS WILL ALIGN
ITSELF ACROSS THE CENTRAL PENINSULA. A LARGE UPPER TROUGH EXTENDING
FROM THE GREAT LAKES THROUGH THE HEARTLAND WILL FORCE A SURFACE
FRONT SOUTHWARD TO ALONG THE EASTERN SEABOARD THROUGH THE GULF COAST
STATES. MOISTURE WILL POOL ALONG AND AHEAD OF THIS FEATURE INTO
NORTH CENTRAL FLORIDA. THIS WILL FAVOR HIGHER AFTERNOON SHOWER AND
STORM CHANCES ACROSS OUR NORTH INTERIOR. WILL KEEP HIGH END
SCATTERED (50%) POPS FROM NORTH LAKE COUNTY THROUGH OKEECHOBEE
COUNTY AND LOWER END SCATTERED (30%-40%) ALONG COASTAL COUNTIES FROM
VOLUSIA THROUGH MARTIN COUNTY.

FRI NGT-SUN NGT...POS TILT LONG WAVE TROUGH EXPANDS OVER THE ERN
CONUS THIS WEEKEND....TAKING ATLC HURCN BILL NWD THRU THE WRN ATLC
AND TWD THE CNDN MRTMS AFTER A CLOSE BRUSH WITH ERN NEW ENGLAND. THE
TROUGH WILL INDUCE SFC TROUGHING ALONG THE SERN SEABOARD... INCREASE
LCL PWAT VALUES...AND VEER THE DEEP LYR FLOW TO SW-SSW OVER ECFL.
THIS SYNOPTIC PTRN FAVORS HIGHER COVRG OF DIURNAL SHRA/TS OVER THE
CTRL/EAST SIDE OF THE PENINSULA THIS WEEKEND...AND HAVE FOLLOWED THIS
GENERAL LINE OF THINKING IN THE FCST. HAVE GONE WITH 50 POPS 40-50
POPS FOR BOTH DAYS...A LITTLE HIGHER FARTHER SOUTH ON SUNDAY AS GFS
GUIDANCE SUGGEST A LITTLE DEEPER MOISTURE THERE.

BIG STORY WILL BE UNFOLDING HIGH SURF EVENT. LATEST WNAWAVE GUIDANCE
SUGGESTS THAT PEAK SEAS AT BUOY 41009 AROUND 9FT...SUPPORTING SURF
CONDS PEAKING NEAR 6FT...PRETTY MUCH ON TOP OF THE THRESHHOLD FOR AN
HSA ISSUANCE. EXPECT RIP CURRENT CONDS TO BECOME INCRSNGLY HAZARDOUS
FRI AFTN...AND BE EXTREMELY (VERY) DANGEROUS ON SATURDAY (SUNDAY).
PERSONS PLANNING A BEACH WEEKEND SHOULD TAKE THIS INTO ACCOUNT. CHECK
WITH THE LOCAL BEACH PATROL WHEN YOU ARRIVE AT THE BEACH...AND CHECK
THE HWO/G-HWO PRODUCTS BEFORE HEADING BEACHSIDE.

SEE MARINE SECTION FOR FURTHER DISCUSSION OF BOATING CONDS.

MON-THU...(PREV) WRN EXTENSION OF BERMUDA HIGH PRES RIDGE BUILDS
INTO THE SOUTHEAST AS BILL RACES OFF WELL INTO THE NORTHERN
LATITUDES AND THE EAST COAST TROUGH SPLITS...WITH THE SOUTHERN
PORTION RETROGRADING WESTWARD. AT THE SFC...HIGH PRES RIDGE WELL
NORTH OF FL WILL PLACE CWA IN A LGT ONSHORE FLOW REGIME THROUGH THE
MIDDLE OF NEXT WEEK. DECREASING MOISTURE  SHOULD MAKE FOR POPS NR
CLIMO...ABOUT 10% HIGHER INLAND GIVEN POSN OF ECSB NR TIME OF PEAK
DIURNAL HEATING.

&&

.AVIATION...EARLY AFTN SHOWERS ALONG THE TREASURE COAST WILL MOVE
INLAND AND SPREAD NORTHWARD AS THE EAST COAST SEA BREEZE DEVELOPS
AND MOVES INLAND. SHRA/TSRA ACTIVITY SHOULD BE SCATTERED IN NATURE
WITH WIND GUSTS 30-35 KTS POSSIBLE IN STRONGER CELLS. IFR CIGS/VSBYS
ASSOC WITH CONVECTION. ACTIVITY EXPECTED TO WIND DOWN SHORTLY AFTER
00Z.

&&

.MARINE...TONIGHT/FRI...THE SURFACE RIDGE AXIS WILL CONTINUE TO
SETTLE INTO CENTRAL FLORIDA THROUGH THE DAY. WINDS MAINLY 10 KTS OR
BELOW THROUGH THE PERIOD. FORECAST MODELS INDICATE 9-10 SECOND LONG
PERIOD SWELLS DURING THE DAY FRI INCREASING TO 13 SECONDS LATE FRI
AFTN/EVENING. SEAS 2-3 FT NEAR SHORE AND MAINLY 3-4 FT OFFSHORE. THE
RISK FOR DANGEROUS RIP CURRENTS WILL BEGIN TO INCREASE DURING THE
DAY ON FRI.

FRI NGT-WED....DUE TO EFFECTS FROM HURRICANE BILL LOCATED FARTHER
EAST WE WILL SEE LONG PERIOD SWELLS MOVE INTO THE AREA BY FRI AFTN
AND INCREASE/LENGTHEN IN PD TO 13-15S. SEAS RAPIDLY INCREASING TO
7-9FT NEARSHORE AND 9-11FT OFFSHORE SATURDAY MORNING...WITH SEAS
EXPECTED TO PEAK BY SAT EVENING. A HIGH/EXTREME RISK OF RIP CURRENTS
WILL BE IN LINE FOR THE WEEKEND AT AREA BEACHES. SCA FOR SEAS WILL
BE ISSUED WITH THE AFTN CWF PACKAGE. STEERING FLOW BECOMING MORE SW
BY SATURDAY WILL BRING AN INCREASING POSSIBILITY FOR A FEW OFFSHORE
MOVING STORMS.

WINDS GENERALLY S-SW NEAR 10 KTS WITH MORE OF A WESTERLY COMPONENT
IN THE NIGHTS AND EARLY MORNINGS...AND AN WEAKER EAST COAST SEA
BREEZE DEVELOPING NEARSHORE IN THE AFTERNOONS. MARINE CONDS LOOK TO
IMPROVE RAPIDLY LATE SUN INTO EARLY NEXT WEEK WITH WINDS BECOMING
MORE E-SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  90 /  20  40  20  50
MCO  76  93  75  91 /  20  50  20  50
MLB  74  90  74  91 /  20  30  20  30
VRB  75  90  74  93 /  10  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 AM SATURDAY TO 8
     AM EDT SUNDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
     NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM SATURDAY TO 2
     PM EDT SUNDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....CRISTALDI
Hazardous weather outlook, Aug 20, 4:40 AM EDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
440 AM EDT THU AUG 20 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
440 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
QUITE HIGH ATMOSPHERIC MOISTURE TODAY WILL LEAD TO SCATTERED STORMS
DEVELOPING DURING THE AFTERNOON ALONG THE INLAND MOVING SEA BREEZE.
THE HIGHEST COVERAGE WILL BE ACROSS THE INTERIOR...ESPECIALLY
AROUND THE OCALA NATIONAL FOREST WHERE NUMEROUS BOUNDARIES SHOULD
INTERACT BY LATE IN THE AFTERNOON.

A FEW STRONG STORMS WITH GUSTY WINDS AROUND 40 MPH AND FREQUENT
LIGHTNING WILL OCCUR MAINLY FOR THE INTERIOR SECTIONS.

...FLOOD IMPACT...
WEAKER STEERING WINDS ARE EXPECTED TODAY...WHICH SHOULD ALLOW FOR
RAINFALL AMOUNTS AROUND 2 INCHES IN A FEW OF THE STRONGER STORMS.

...RIP CURRENT IMPACT...
CONTINUED OCEAN SWELLS WILL KEEP THE RIP CURRENT RISK ELEVATED.
ONLY ENTER THE SURF NEAR A LIFEGUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON STORMS...MAINLY ACROSS THE INTERIOR OF THE
PENINSULA...COULD PRODUCE GUSTY WINDS OF 30-35 KNOTS AND FREQUENT
LIGHTNING. STORM MOTION SHOULD BE NORTH AROUND 10 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE SURFACE RIDGE AXIS WILL PUSH SOUTH OF THE AREA AS A FRONTAL
TROUGH MOVES INTO NORTH FLORIDA OVER THE WEEKEND. THIS WILL RESULT
IN AFTERNOON LIGHTNING STORMS MOVING FROM WEST TO EAST ACROSS THE
AREA WITH THE HIGHEST COVERAGE NEAR THE EAST SIDE OF THE PENINSULA.
AFTERNOON STORMS SHOULD START TO FOCUS MORE TOWARDS THE INTERIOR
EARLY NEXT WEEK.

LONG PERIOD SWELLS WILL START TO AFFECT THE COASTAL WATERS FRIDAY
WHICH WILL INCREASE THE STRENGTH OF RIP CURRENTS. SEA HEIGHTS
WILL BUILD SIGNIFICANTLY SATURDAY WITH EXTREMELY DANGEROUS SURF
AND RIP CURRENTS...THEN ONLY GRADUALLY SUBSIDING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

LASCODY

In the hours before

Special weather statement, Aug 20, 4:08 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
408 PM EDT THU AUG 20 2009

FLZ141-202045-
COASTAL VOLUSIA COUNTY-
408 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS AFFECTING NORTHEAST VOLUSIA COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER DAYTONA BEACH.  THE STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE DAYTONA
INTERNATIONAL SPEEDWAY AND THE HALIFAX RIVER.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

JP
Special weather statement, Aug 20, 8:38 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
838 PM EDT THU AUG 20 2009

FLZ045-046-210115-
ORANGE-SEMINOLE-
838 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL ORANGE COUNTY...
WESTERN SEMINOLE COUNTY...

AT 836 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG STORM OVER WEKIVA SPRINGS...MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE WEKIWA SPRINGS
STATE PARK AND LONGWOOD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:10 PM EDTAreal Flood AdvisoryMLBLake, Orange, Seminole, Volusia80 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.